Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 67, NWS Tucson, AZ

September 8, 2014Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 8, 2014, 11:00 AM MST for Pima County, Pinal County, Arizona. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2014, 11:00 AM MST (18:00 UTC)
Expired
Sep 8, 2014, 2:45 PM MST
In force
4 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 56 km from the middle of the area, began a volume at 18:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 11:50 AM MSTFLASH FLOOD4 W Catalina Foothills, AZTWITTER REPORT OF SWIFT WATER RESCUE AT RUDASILL RD BETWEEN ORACLE AND 1ST.
Sep 8, 12:38 PM MSTFLASH FLOODOracle Junction, AZ*** 1 FATAL *** FLASH FLOOD AT HIGHWAY 79 AND CADILLAC WASH. 76 YEAR OLD FEMALE FATALITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 6.0 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1182 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WGUS55 KTWC 081800
FFWTWC
AZC019-021-082145-
/O.NEW.KTWC.FF.W.0067.140908T1800Z-140908T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1100 AM MST MON SEP 8 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...ORO VALLEY...MARANA...
  SOUTHEASTERN PINAL COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 245 PM MST

* AT 1050 AM MST...HEAVY RAINFALL AND FLASH FLOODING CONTINUED       
  ACROSS A LARGE AREA...IMPACTING PORTIONS FOR THE GREATER TUCSON    
  AREA NORTHWARD TO ORACLE AND SADDLEBROOKE. SOME OF THE LARGER      
  WASHES HAD ALREADY RESPONDED TO THE EARLIER RAINFALL THIS          
  MORNING...WITH ELEVATED FLOWS BEING REPORTED IN THE RILLITO AND    
  ALAMO WASHES. OTHER WASHES WILL CONTINUE TO INCREASE IN FLOW       
  DURING THE NEXT FEW HOURS. 

  THIS FLASH FLOOD WARNING REPLACES THE OTHER WARNINGS CURRENTLY IN  
  EFFECT FOR SOUTHEAST PINAL AND EASTERN PIMA COUNTIES.     

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAN        
  MANUEL...ORACLE AND MAMMOTH...AND THE GREATER TUCSON AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3266 11121 3295 11072 3265 11045 3252 11046
      3223 11046 3174 11047 3191 11106 3199 11133

$$
3 follow-up statements
230 
WGUS75 KTWC 081845
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1145 AM MST MON SEP 8 2014

AZC019-021-082145-
/O.CON.KTWC.FF.W.0067.000000T0000Z-140908T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
1145 AM MST MON SEP 8 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR
SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES...

AT 1135 AM MST...A LARGE AREA OF RAINFALL CONTINUED ACROSS PARTS OF 
SOUTHEAST PINAL AND NORTHEAST PIMA COUNTIES. THE HEAVIEST RAINFALL 
EXTENDED FROM ORACLE JUNCTION SOUTH THROUGH PARTS OF ORO VALLEY TO 
FLOWING WELLS AND SOUTH TUCSON. THIS LINE OF HEAVY DOWNPOURS NEARLY 
PARALLELED ORACLE ROAD AND STATE HIGHWAY 77 AS IT MOVED EASTWARD 
AT 10 MPH. 

FLASH FLOODING AND ELEVATED FLOWS IN SOME OF THE LARGER WASHES LIKE 
THE CDO...RILLITO...AND TANQUE VERDE CAN BE ANTICIPATED THROUGH THIS 
AFTERNOON. 

LAT...LON 3266 11121 3295 11072 3265 11045 3252 11046
      3223 11046 3174 11047 3191 11106 3199 11133

$$
237 
WGUS75 KTWC 082004
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
104 PM MST MON SEP 8 2014

AZC019-021-082145-
/O.CON.KTWC.FF.W.0067.000000T0000Z-140908T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
104 PM MST MON SEP 8 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR
SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES...

THE HEAVY RAINFALL THAT PRODUCED STREET FLOODING AND ELEVATED FLOWS 
IN AREA WASHES AND SMALL STREAMS HAD ENDED EARLY THIS AFTERNOON.  
RECENT RADAR IMAGERY SHOWED SOME LIGHT TO MODERATE RAIN STILL 
FALLING ACROSS A LARGE AREA FROM ORACLE SOUTH TO TUCSON AND EAST OF 
VAIL. RUNOFF FROM HEAVY RAINFALL EARLIER TODAY WILL CONTINUE TO 
CAUSE FLOODING PROBLEMS...ESPECIALLY IN LOW-LYING AREAS AND WHERE 
ROADS CROSS THROUGH NORMALLY DRY WASHES. THAT SAID...THE FLASH FLOOD 
WARNING WILL REMAIN IN EFFECT THROUGH 245 PM MST TODAY.

REMEMBER...A FLASH FLOOD WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT 
TONIGHT FOR MUCH OF SOUTHEAST ARIZONA AS THE POSSIBILITY FOR 
ADDITIONAL RAINFALL WILL CONTINUE TO THREATEN THE REGION. 
 
LAT...LON 3266 11121 3295 11072 3265 11045 3252 11046
      3223 11046 3174 11047 3191 11106 3199 11133

$$
859 
WGUS75 KTWC 082150
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
250 PM MST MON SEP 8 2014

AZC019-021-082155-
/O.EXP.KTWC.FF.W.0067.000000T0000Z-140908T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
250 PM MST MON SEP 8 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHEASTERN PINAL AND
NORTHEASTERN PIMA COUNTIES...

THE THREAT FOR HEAVY RAINFALL HAD ENDED...BUT EXCESSIVE RUNOFF FROM 
THE RAIN EARLIER TODAY WILL CONTINUE TO BE AN ISSUE FOR THE COMMUTE 
HOME. 

LATEST RADAR IMAGERY SHOWED THAT THE HEAVY RAINFALL HAD ENDED WITH 
ONLY SOME LINGERING LIGHT TO MODERATE SHOWERS ACROSS SOUTHEAST PINAL 
AND THE GREATER TUCSON AREA. THAT SAID...THE FLASH FLOOD WARNING WAS 
ALLOWED TO EXPIRE ON TIME.

THE EXCESSIVE RUNOFF HAD RESULTED IN HIGH FLOWS IN THE RILLITO AND 
CDO WASHES THIS AFTERNOON. THIS WATER FLOWS INTO THE SANTA CRUZ 
RIVER WHICH HAS BEEN STEADILY RISES AS WELL THIS AFTERNOON. THESE 
RISING WATER LEVELS HAVE PROMPTED THE ISSUANCE OF AN AREAL FLOOD 
WARNING FOR THE LARGER STEM WASHES AND RIVERS IN THE TUCSON METRO 
AREA UNTIL 845 PM MST.   

LAT...LON 3266 11121 3295 11072 3265 11045 3252 11046
      3223 11046 3174 11047 3191 11106 3199 11133

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 9:45 AM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 8, 9:45 AM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
945 AM MST MON SEP 8 2014

.SYNOPSIS...SCATTERED SHOWERS TO INCREASE IN COVERAGE AND INTENSITY
TODAY THROUGH TONIGHT. SOME OF THESE STORMS WILL PRODUCE HEAVY RAIN.
MOISTURE WILL BEGIN TO DIMINISH ON WESTERLY FLOW TUESDAY ONWARD FOR
A BRIEF DRY PERIOD FROM LATE WEDNESDAY THROUGH LATE THURSDAY WITH
AFTERNOON TEMPERATURES RISING BACK TO NORMAL LEVELS DURING THAT
TIME. LOW END RAIN CHANCES WILL RETURN LATE NEXT WEEK AND INTO THE
WEEKEND...BUT MAINLY EAST OF TUCSON.

&&

.DISCUSSION...ALL OF THE MAJOR FLOODING ISSUES THIS MORNING HAVE
BEEN UP IN MARICOPA COUNTY WHERE PHOENIX SKY HARBOR AIRPORT HAS
RECORDED OVER 3" OF RAIN THIS MORNING...AN ALL-TIME DAILY RECORD.
FOR OUR NECK OF THE CACTI WE'VE SEEN SCATTERED HEAVY RAINERS DEVELOP
OVER PARTS OF PIMA AND PINAL COUNTIES. EXPECT THESE STORMS TO
INCREASE IN AREAL COVERAGE THIS MORNING INTO THIS AFTERNOON. THE
ONLY EXCEPTION TO THIS IS OUT IN WESTERN PIMA COUNTY WHERE I HAVE
DROPPED THE FLASH FLOOD WATCH. THE THREAT OF HEAVY RAIN THIS MORNING
INTO EARLY THIS AFTERNOON WILL BE ACROSS PINAL...CENTRAL/EASTERN
PIMA AND SANTA CRUZ COUNTIES. THE EASTERN ZONE WILL BE UNDER THE
THREAT MAINLY THIS AFTERNOON INTO EARLY THIS EVENING. RAN OUT
ANOTHER UPDATE TO THE FORECAST FOR CURRENT TRENDS.

&&

.AVIATION...VALID THRU 09/12Z
SCTD-NUMEROUS SHRA ISOLD TSRA EXPECTED THRU 09/02Z. AREAS OF
CEILINGS AT 5-8K FT AGL WITH MULTIPLE LEVELS ABV. LOCAL MVFR
CEILINGS/VSBYS WITH THE STRONGER SHRA+/TSRA. SURFACE WIND GENERALLY
LESS THAN 10 KTS EXCEPT GUSTY OUTFLOW WINDS IN THE VICINITY OF
THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...DEEP MOISTURE ACROSS THE REGION WILL MAINTAIN THE
THREAT FOR SHOWERS AND THUNDERSTORMS ACROSS THE AREA THROUGH THIS
EVENING.  ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING HEAVY
RAIN WITH THE POTENTIAL FOR LOCAL FLOODING PROBLEMS.  20-FOOT WINDS
WILL GENERALLY BE LIGHT AND TERRAIN DRIVEN...EXCEPT FOR STRONG GUSTY
OUTFLOWS ASSOCIATED WITH THUNDERSTORMS.  THE DEEP MOISTURE OVER THE
REGION WILL DIMINISH TUESDAY ONWARD RESULTING IN A DECREASING THREAT
OF CONVECTION ACROSS THE AREA.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  FLASH FLOOD WATCH THROUGH MIDNIGHT THIS EVENING FOR MOST OF
   SOUTHEAST ARIZONA INCLUDING AZZ502>515.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Local storm report, Sep 8, 9:22 AM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
922 AM MST MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     FLASH FLOOD      3 N DAVIS-MONTHAN AIR F 32.22N 110.87W
09/08/2014                   PIMA               AZ   NWS EMPLOYEE

            SAW A CAR STALLED IN FLOOD WATERS NEAR PARK PLACE MALL

&&

EVENT NUMBER TWC1400108

KD
Local storm report, Sep 8, 9:48 AM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
948 AM MST MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     FLASH FLOOD      2 SE SADDLEBROOKE       32.51N 110.88W
09/08/2014                   PINAL              AZ   TRAINED SPOTTER

            SADDLEBROOKE WASH OUT OF ITS BANKS.

&&

EVENT NUMBER TWC1400109

GLZ
Local storm report, Sep 8, 10:12 AM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1012 AM MST MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     FLASH FLOOD      3 NE DAVIS-MONTHAN AIR  32.21N 110.84W
09/08/2014                   PIMA               AZ   TWITTER

            22ND STREET FLOODED FROM KOLB TO WILMOT

&&

EVENT NUMBER TWC1400110

KD
Local storm report, Sep 8, 10:18 AM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1018 AM MST MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 AM     FLASH FLOOD      1 SW ORACLE             32.61N 110.80W
09/08/2014                   PINAL              AZ   TRAINED SPOTTER

            WASHES FLOWING ACROSS THE STREETS. ROADS IMPASSIBLE.

&&

EVENT NUMBER TWC1400111

GLZ
Local storm report, Sep 8, 10:29 AM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1029 AM MST MON SEP 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 AM     FLASH FLOOD      2 SSW CATALINA FOOTHILL 32.28N 110.91W
09/08/2014                   PIMA               AZ   LAW ENFORCEMENT

            TRUCK DRIVER RESCUED BY PIMA COUNTY SHERIFF AT PONTATOC
            AND RIVER ROADS.

&&

EVENT NUMBER TWC1400112

GLZ

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:21 PM MSTAreal Flood AdvisoryTWCPima84 min
Sep 7, 8:37 PM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz21 hr
Sep 8, 7:31 AM MSTAreal Flood AdvisoryTWCPinal3 hr
Sep 8, 8:47 AM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Sep 8, 8:58 AM MSTFlash Flood WarningTWCPima2 hr
Sep 8, 9:05 AM MSTAreal Flood AdvisoryTWCPima3 hr
Sep 8, 9:25 AM MSTFlash Flood WarningTWCPima, Pinal110 min
Sep 8, 9:27 AM MSTFlash Flood WarningTWCPima2 hr
Sep 8, 10:06 AM MSTFlash Flood WarningTWCPima, Pinal3 hr
Sep 8, 12:11 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Sep 8, 1:06 PM MSTAreal Flood AdvisoryTWCCochise114 min
Sep 8, 1:18 PM MSTFlash Flood WarningTWCCochise87 min
Sep 8, 1:40 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Sep 8, 2:45 PM MSTAreal Flood WarningTWCPima6 hr
Sep 8, 3:00 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Sep 8, 3:13 PM MSTAreal Flood AdvisoryTWCGreenlee3 hr
Sep 8, 3:27 PM MSTFlash Flood WarningTWCCochise3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.